Children with diabetes face many challenges, not least balancing a chronic condition with the demands of school life. They might have more absences due to hospital and medical appointments or they may just feel unwell and don’t attend school as a result. Here we look at the condition in detail and find out what impact it might have on pupils.
Diabetes is a condition that arises because the amount of glucose in the body is too high. There is too much glucose either because the pancreas doesn’t make enough insulin or the insulin doesn’t work properly.
There are two types of diabetes:
This usually appears before a person is 40 and is by far the most common type of diabetes in children. It is always treated with insulin as the body does not produce any.
This is more likely to affect those over the age of 40 and is linked to being overweight. The body can still make some insulin but not enough. It is still relatively rare amongst children.
Signs of diabetes
If you notice any of these symptoms, you should draw them to the attention of the child’s parent and advise them to take their child to the doctor. The child:
- is going to the toilet a lot
- is constantly thirsty
- feels very tired
- is losing weight.
Because insulin is a protein it cannot be swallowed but must be injected or pumped directly into the bloodstream. A child might have to have four or more injections a day. Children will inject with every meal as well as before they go to bed and first thing in the morning.
Impact on children in school
If the diabetes isn’t managed well, children can have difficulties with their learning as well as their health. For example, it can have a negative impact on:
- their attention span
- their memory
- their speed of processing information
- their planning and organising skills.
Behaviour can be affected by both hypoclycaemia and hyperclycaemia. Staff should check blood glucose levels if a child is behaving in a way that is out of character.
Affected children might have more absences due to hospital and medical appointments or they may just feel unwell and don’t attend school as a result. However, it should be noted that school staff have a duty to make sure that no child is excluded from any part of school life because of their diabetes.
Pupils with diabetes should have no problem sitting exams like other children but may need to take some of their equipment into the exam room with them. For example, they might need to have access to their blood glucose monitor and hypo remedies. Arrangements might need to be made for children to go to the toilet more frequently than might be expected of other children. An invigilator who is not familiar with the child will need to be made aware of any adjustments and any way in which the child might be affected during the exam.
Injecting at school
Children will need to have an insulin injection at school and so will need to bring insulin and their injecting equipment to school with them. The injection is usually carried out through using a pen instead of a syringe.
Pens can be disposable or reusable. The insulin the child is currently using is usually stored at room temperature for up to a month. Spare insulin needs to be kept cool in the fridge. The amount of insulin the child will need in school depends upon his or her prescription. Insulin should not be put in the freezer or in direct sunlight where it might overheat.
Where the insulin is stored should be agreed between the parent, child, nurse and school. It can be stored in the child’s bag if they prefer, but school staff should know where it is kept. Where a member of school staff is administering the insulin, each dose must be recorded.
A quiet place should be provided for children when they inject if that’s what they prefer. Some children, especially younger children, may need help with the injection. The insulin is injected just under the skin and not directly into a muscle or vein. If a member of school staff needs to assist the child with the injection then training must be provided by a specialist nurse.
Using a pump
Some children may have a pump fitted which provides a small amount of insulin constantly. This involve the use of a tube or cannula which leads into the pump. The tube should not need replacing in school as it can stay in place for two to three days.
School staff may need to assist the child during mealtimes as additional insulin will need to be released by the pump at this time.
Testing for glucose
As well as injecting, children might need to test for glucose during the school day. Testing keeps the child informed of whether the levels of glucose in the blood are at target level or too high or too low.
Information about the frequency of testing should be included in the child’s individual healthcare plan (IHP). Some children might need help with this and school staff should receive training in supporting them from a specialist nurse.
Some children might have a continuous glucose monitor which is attached to them 24 hours a day.
Insulin pen needles and the lancets used for glucose testing are changed after they have been used once. This means that a special sharps disposal container or sharps bin is needed. This needs to be kept in a safe place but also needs to be accessible for the child. When it is full it will need to be collected and disposed of. The local authority will make arrangements for the sharps bin to be collected.
Children with diabetes may need to be more aware than other children of the amount of carbohydrate they are eating. This helps them match the amount of insulin depending upon the meal. They may also need to have snacks during the day and this should be advised by the parent and specialist nurse.
In most cases where a child is taking insulin there is flexibility around mealtimes. However, if they are just injecting it twice a day, more care might need to be taken with the exact timing of meals.
A hypo can happen when a person’s blood glucose level falls too low. This can happen because the child:
- has had too much insulin
- hasn’t had enough carbohydrate in their food
- has been more active than usual.
School staff should be alert to the signs of a hypo which include:
- feeling shaky
- having blurred vision
- unable to concentrate
- feeling hungry
- feeling tired.
Staff need to be aware of how to treat a hypo as a child can become unconscious if their blood glucose level drops too much. Children should not be left alone during a hypo and the treatment must be brought to them.
They should immediately be given something sugary to eat or drink such as a non-diet drink or Lucozade. The information about what this might be should be included in the child’s IHP. Children should be able to easily access their hypo treatment and be able to eat or drink as necessary.
Following the treatment it can take up to 45 minutes to recover but the child should then be able to resume normal tasks as usual.
If a child does fall unconscious then they should be placed in the recovery position and an ambulance should be called immediately. In some cases an emergency injection of glucagon might be needed and this might be kept in school, depending on individual circumstances.
These symptoms do not usually arise as quickly. However, if insufficient insulin is being taken, glucose may be building up in the blood stream and the body might be breaking down fat stores for energy. Symptoms include:
- being thirsty
- passing urine frequently
- feeling tired
- having a tummy ache or blurred vision.
In the case of hyperclycaemia, the child might need to take an extra dose of insulin or drink plenty of sugar-free fluids.
Use the following item in the Toolkit to help you put the ideas in this article into practice: